Allergy Community
Is niacin the problem
About This Community:

This patient support community is for discussions relating to airbourne allergies, eye allergies, shots, anaphylaxis, asthma, children's allergies, hives, insect stings, rhinitis, sinuses, and allergies to drugs, foods, and pets.

Font Size:
A
A
A
Background:
Blank
Blank
Blank
Blank Blank

Is niacin the problem

I was prescribed niacin several months ago to lower my cholesterol.  Weeks later I developed pain in my foot, also had some swelling of my face, hands and feet.  I developed hives that itched, particularly if I exercised.  All of these symptoms would come and go.  I tried Benadryl, and my doctor put me on Medrol dosepack, but still kept me on the Niacin.  Even though the Niacin was discontinued weeks ago, I still have some of the same problems.  Tests for allergy to peanuts and shellfish were negative.  I ate a few shrimp yesterday and exercised, and woke up today with hives that are itching; I feel fatigued and my skin feels uncomfortable.  Could the Niacin I took still be causing this or did the Niacin trigger something in my body?  I was never allergic to shellfish in the past.  What else could be at work here?  
Related Discussions
  • help for hives? (1 replies):
    Hi Ive had hives (plus swollen lips and at times, eyeli...[more]
  • Hives? (3 replies):
    I've never had allergies my entire life, and Wednesday n...[more]
  • Articaria (1 replies):
    Dear Doctor, Last 3 months I am suffering the skin al...[more]
  • Head of Hives (1 replies):
    Treated for hives with prednisone. 2 weeks taking dec...[more]
  • Allergies (1 replies):
    Hi, I have alot of bumps or a rash on my face and upper ...[more]
2 Comments Post a Comment
Blank
563773_tn?1374250139
Hello,

You seem to be having hives (urticaria). Hives (medically known as urticaria) are red, itchy, raised areas of skin that appear in varying shapes and sizes. They have a tendency to change size rapidly and to move around, disappearing in one place and reappearing in other places, often in a matter of hours.

Many cases of hives are "idiopathic," meaning no cause is known. Others may be triggered by viral infections or medications.But you can’t blame niacin as it was discontinued long back.

The mainstay of treatment of hives is antihistamine which may be necessary for prolonged periods (in excess of 6 weeks). Double conventional doses of the non-sedating antihistamines such as Cetirizine(zyrtec) and Loratadine(Claritin) may be needed to get symptom relief. Sedating antihistamines such as Chlorphenamine(benadryl) or Hydroxyzine are used at night to get urticaria control. Short courses of oral cortisone or steroids are taken for short periods (one to three days) to settle more severe symptoms.
You may take Vitamin C along with the prescribed treatment. Vitamin C is a general anti-allergy supplement. It helps stabilize mast cells so they are less likely to release histamine. You can also apply 1%hydrocortisone cream on the effected area.

If the hives don’t go after 6 wks of treatment also, then it can be a case of chronic urticaria which needs further evaluation as it may be due to auto antibodies.Then a consultation of an allergist is required.

I hope that helps. Please do keep me posted on how you are doing or if you have any additional queries. Kind regards.


Blank
Avatar_n_tn
Thanks for your helpful comments.  I have been using antihistamines regularly, and my md prescribed 5 days of prednisone which gave me some relief.  36 hours after discontinuing the prednisone, the symptoms are returning - some hives, foot swelling, etc.  I had blood tests for auto immune problems but they were negative.  I am staying away from shellfish and almost all wheat/gluten.  I guess I need to see an allergist.  Could these symptoms be related to any kind of parasite infestation?
Blank
Post a Comment
To
Blank
Weight Tracker
Weight Tracker
Start Tracking Now
Allergy Community Resources
RSS Expert Activity
233488_tn?1310696703
Blank
New Cannabis Article from NORTH Mag...
Jul 20 by John C Hagan III, MD, FACS, FAAOBlank
242532_tn?1269553979
Blank
3 Reasons Why You are Still Binge E...
Jul 14 by Roger Gould, M.D.Blank
242532_tn?1269553979
Blank
Emotional Eating: What Your Closet ...
Jul 09 by Roger Gould, M.D.Blank
Top Asthma & Allergy Answerers
612551_tn?1247839157
Blank
Jerry_NJ
NJ
746512_tn?1388811180
Blank
Tammy2009
Calgary, AB
Avatar_f_tn
Blank
choo_choo
TX